Georgia, 2004

Lightning Strikes in Georgia, August 29, 2004

August 29, 2004 · NWS FFC · 2 events in 2 counties and zones

2 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$260,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 29, 11:15 AM EST, 4 hours earlier.

Area forecast discussion, Aug 29, 11:15 AM EST, 4 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1215 PM EDT SUN AUG 29 2004

.UPDATE...
QUICK UPDATE TO DROP MORNING WORDING. FEW OTHER COSMETIC
CHANGES.
&&

.PREVIOUS FORECAST...
DYING CONVECTIVE ACTIVITY OVER NORTH GEORGIA APPEARS TIED TO A SHORT
WAVE MOVING ACROSS THE STATE AS SEEN IN WV IMAGERY AND SHORT RANGE
MODELS. EXPECT PATCHY FOG TO DEVELOP TOWARD SUNRISE.

MODELS MORE CONSISTENT THAN SAME TIME LAST NIGHT. HOWEVER, SAME
PROBLEM EXITS OF GFS BEING FASTER AND ETA SLOWER. CONTINUE TO FAVOR
GFS SOLUTION.

OVERALL LITTLE CHANGE IN WEATHER TODAY. A WEAK SURFACE RIDGE
SANDWICHED BETWEEN GASTON AND APPROACHING FRONT. GASTON WILL GO INTO
SOUTH CAROLINA AND THEN HEAD NORTH. THE FRONT WILL MOVE INTO
NORTHWEST GEORGIA TONIGHT...MOVE SOUTH, AND STALL IN SOUTH GEORGIA
TUESDAY. TEMPS AND PRECIPITATION WILL AGAIN BE REALLY EFFECTED BY
SQUEEZE BETWEEN THE SYSTEMS. APPEARS FROM PAST FEW DAYS MOS GUIDANCE
OVER DONE...SO DOWN PLAYED. WILL FAVOR WEST SIDE OF STATE AWAY FROM
GASTON INDUCED SUBSIDENCE.

SURFACE WIND FIELD WILL BE CHAOTIC AND LIGHT DUE TO BEING BETWEEN
THE TWO SYSTEMS. TEMPERATURES ARE RUNNING ABOVE GUIDANCE...DUE TO
SUBSIDENCE? WILL RUN AT OR ABOVE GUIDANCE.

EXTENDED NOT CHANGED FROM PREVIOUS.
FRONT STALLS OVER SOUTH GEORGIA AND PERSIST INTO NEXT WEEKEND.
SURFACE HIGH PRESSURE BUILDS IN FROM THE NORTHWEST.

ALOFT A WAVE IN THE NORTH STREAM MOVES ACROSS TO NORTH OF US AND
INTO NEW ENGLAND BY WEEKS END. THIS ALLOWS A RIDGE TO REASSERT
ITSELF ALOFT. NEXT TROPICAL SYSTEM MAY HAVE AN EFFECT ON THE STATE
BY NEXT WEEKEND...BUT THAT IS A LONG WAY OFF. OTHERWISE IN GENERAL
WILL BE SLIGHT CHANCE OF PRECIP EACH AFTERNOON.

FOLLOWED GUIDANCE ON TEMPERATURES.

&&

.AVIATION...
SCATTERED TO BROKEN CLOUDS 5000-10000 FT WILL BE THE MAIN CLOUD
LAYER. SOME CU WILL LIKELY DEVELOP IN THE 3000-5000 FT RANGE WITH
POSSIBLE BROKEN CEILINGS AFTER SUNRISE. SOME MVFR VSBYS DUE TO
HAZE/F UNTIL MID MORNING...LEAST LIKELY AT ATL. SURFACE WIND
DIRECTION STILL A PROBLEM. DIRECTIONS FLOPPING AROUND FROM W TO N TO
E. WITH WEAK GRADIENT BETWEEN APPROACHING FRONT AND GASTON ALONG
THE SC COAST...THE VARIABILITY OF THE WIND DIRECTION WILL LIKELY
CONTINUE TODAY. POTENTIAL FOR STORMS TO FLARE UP ON THE WEST SIDE OF
GA WILL NEED TO BE WATCHED. BDL

&&

.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 29, 4:00 AM EST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT SUN AUG 29 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291600-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE OVER WEST GEORGIA...

.SYNOPSIS...
A WEAK COLD FRONT OVER THE OHIO AND LOWER MISSISSIPPI VALLEYS WILL
MOVE INTO FAR NORTHWEST GEORGIA LATE TONIGHT.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
DOWNBURST WINDS. LIGHTNING...HEAVY RAIN AND SMALL HAIL CAN ALSO BE
EXPECTED FROM THE STRONGEST STORMS. THE BEST LOCATION FOR SEVERE
THUNDERSTORMS WILL BE WEST OF GAINESVILLE TO MACON. THE BEST TIME
FOR SEVERE STORMS WILL BE LATE THIS AFTERNOON AND EVENING.

.DISCUSSION...
A MOIST AIRMASS WILL CONTINUE OVER THE REGION. CAPES OF 1000 TO 1500
CAN BE EXPECTED. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOPMENT
LATER THIS AFTERNOON AHEAD OF THE SLOW MOVING COLD FRONT. SOME OF
THE STORMS WILL LIKELY BECOME STRONG AND POSSIBLY SEVERE IF THE
AIRMASS BECOMES UNSTABLE ENOUGH. ALSO...THE STORMS WILL BE SLOW
MOVING WHICH COULD CAUSE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF ANY SEVERE STORMS...SPOTTER ACTIVATION
IS NOT EXPECTED AT THIS TIME. EMERGENCY MANAGERS SHOULD MONITOR THE
SITUATION.

.DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS OVER CENTRAL GEORGIA EACH
DAY AND LESS SO OVER NORTH GEORGIA.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

BDL

In the hours before

Special weather statement, Aug 29, 2:15 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
315 PM EDT SUN AUG 29 2004

GAZ053-291945-
315 PM EDT SUN AUG 29 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN SOUTHEAST COWETA COUNTY UNTIL 345 PM EDT...

AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM OVER SENOIA...MOVING SOUTHEAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 29, 2:17 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
317 PM EDT SUN AUG 29 2004

GAZ067-079-292000-
317 PM EDT SUN AUG 29 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN TALBOT AND MERIWETHER COUNTIES UNTIL 400 PM EDT...

AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM AROUND WARM SPRINGS AND MANCHESTER...MOVING
SOUTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. HEAVY DOWNPOURS
MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 29, 2:24 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
324 PM EDT SUN AUG 29 2004

GAZ015-016-023-292000-
324 PM EDT SUN AUG 29 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN HALL...LUMPKIN AND WHITE COUNTIES UNTIL 400 PM EDT...

AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM NIMBLEWILL TO CLERMONT...MOVING SOUTHEAST
AT 5 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. HEAVY DOWNPOURS
MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 29, 2:33 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
333 PM EDT SUN AUG 29 2004

GAZ032-033-043-044-292015-
333 PM EDT SUN AUG 29 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN DOUGLAS...COBB AND FULTON COUNTIES UNTIL 415 PM EDT...

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS AROUND ALPHARETTA TO NORTHWEST OF FAIRBURN...MOVING
EAST AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. HEAVY DOWNPOURS
MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 29, 2:42 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
342 PM EDT SUN AUG 29 2004

GAZ053>058-292015-
342 PM EDT SUN AUG 29 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN SPALDING...BUTTS...COWETA...FAYETTE...HENRY AND CLAYTON COUNTIES
UNTIL 415 PM EDT...

AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM SENOIA TO FAYETTEVILLE...LOCUST GROVE AND
JENKINSBURG. THE STORMS WERE MOVING EAST AROUND 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS AND RISING WATER ON SMALL
CREEKS AND STREAMS.
Special weather statement, Aug 29, 2:53 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
353 PM EDT SUN AUG 29 2004

GAZ071-080>082-292030-
353 PM EDT SUN AUG 29 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN TAYLOR...CRAWFORD...BIBB AND MONROE COUNTIES UNTIL 430 PM EDT...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM NORTH OF BUTLER TO ROBERTA AND BOLINGBROKE...
MOVING EAST AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.

The radar

The Atlanta radar (KFFC), 18 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Coweta

When
August 29, 3:15 PM EST
Where
Coweta County, Senoia
Property damage
$250,000
Reported by
NEWSPAPER
Coordinates
33.354, -84.763 (the zone’s center; the record gives no point)

The Times Herald of Newnan reported that lightning struck and set on fire a home on Rockhouse Road. While at first it was believed to be only a minor fire, the lightning apparently ignited a natural gas line in the home. Consequently, the home was a total loss.

Lightning, Taylor

When
August 29, 4:00 PM EST
Where
Taylor County, Butler
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
32.556, -84.250 (the zone’s center; the record gives no point)

The Taylor County News of Butler reported that lightning struck a pine tree at a private residence, marring the tree, then traveling underground to the adjacent house. The lightning traveled to the front porch, knocking bricks off the steps and a support beam from the center of the front porch. From there, the lightning traveled inside the home where several electrical sockets were blown from the walls.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420198, 5420199.